Log in
Pain Concern
23,716 members8,014 posts

Steroid injection and after

Am still contemplating and resisting this. A further worry is, in the event the injection is successful, the temptation to overdo everything and get back to normal life would be extremely difficult to resist. Meanwhile, underneath the condition would be deteriorating unknowingly and could end up further compromised. Of course one has to be sensible but in the event of being, for a time, in a better state, there would be no signal as to exactly when to sit, when to pace, when to just stop etc etc.

Has anyone overcome this? Thanx to all.

10 Replies
oldestnewest

Thank you,Bananas. I do pace and am being careful. Just stopping doesn’t really work for me. Do try and sit but when out, its not always convenient and the beneficial effect wears off after 2-3 minutes. And that’s with morphine (whch doesn’t appear to be working today -upping the dose will make me ill, for sure).

I am forced to try a different pain clinic. I’m fed up with this one man band, who’s only in clinic two evenings a week, is often away and has no available appointments for 2 weeks. However, in his case, doubt if another appointment would be of any use as he’s only offering me a steroid injection. Certainly he has his reasons, but would be helpful if he would share them with the suffering patient instead of the same old platitudes. Every case is different and should be treated as such. The mistake is my own.

It’s a problem, though, having to wait so long for a fresh clinic as a new patient. I fear, too, may lose the job I love and is vitally important to me. Volunteers are not subject to the paid worker option as there is no contract as such.

Sorry, Bananas and everyone, for such a rant, but am at the end of my tether and can generally take a lot. Not any more, though.

Reply

Hi Fyllida- you may not realise this, and believe me I know how hard it is waiting for something that might help your pain, but from my perspective you're incredibly lucky having to wait 2 weeks for your appointment. Last week I was in absolute agony. I rang my GP and had a call back that day saying no I couldn't take tramadol with dihydrocodeine. I then rang the pain clinic, explained my situation and asked for an appointment. I have to wait for 5 months! 2 weeks seems like heaven to me! Remember that the relationship between y yourself and your pain management doctor is a 2-way one. Have you asked what the reasons are for him only offering you steroid injections? What else would you prefer? I can't remember if you've said you have already tried steroid injections? If not, why don't you give them a try? I hope you find something to help your pain - you know that I think a referral to St Thomas hospital could be very beneficial - don't be afraid to ask for it, you have the same right to it as anybody else.

Reply

I resisted the steroid injection initially, but it was the most effective thing for my pain. I'm glad I did it now! No side effects, just a bit uncomfortable for a day, then I was fine.

1 like
Reply

It depends on what your condition is but I think if the injection works as it should then sensibly building up activity would be great to improve things as you can strengthen your muscles etc which should help in long term and also your body can maybe get used to not being in so much pain.

When I had injections in the knees the plan was for 1-2 days of rest follwed by 3 days of reasonable movement then getting back to programme of physio after those 5 days. Will you be referred (back?) To a physio afterwards?

Unfortunately the injections didn't work for me and actually aggravated the situation and worsened condition so just make sure that you are well informed before agreeing. I think they work well or at least won't do any harm for some conditions but it depends what the problem is. I know now that as mine isn't really an inflammatory condition and there wasn't much active inflammation on my knees at that point that I shouldn't have been given them but I was desperate to improve things at the time and took their advice and had them (and felt really positive in the lead up).

Hope that doesn't sound overly negative and I would not want to put you off as they do work really well for a lot of people but just make sure you do some reading up maybe beforehand and make sure that they are likely to work for You.

Reply

It is common to worry about over doing it after an epidural steroid injection. Unless you have an unstable condition such as severe spondylolithesis (misaligned vertebrae) you will not cause more damage.

stopmychronicpain.com/lumba...

Reply

I have steroid injections in my knees regularly. They work amazingly well for me. I do have to be careful not to get over excited and do too much all at once - you still have to build things up slowly. They actually make my knees worse for a week before they kick in but as far as I'm concerned it's well worth it. My main issue is remembering that the steroids will wear off, I tend to think I'm getting better when actually it's only temporary. It's still worth it though. I hope it works for you.

Reply

Steroid injections are a bit sweet and sour. They may work but you are limited to 2 or 3 a year for just a few years. So what do you do after all that? And they cause a deterioration in your initial condition - so leaving you worse off after all.

I got nerve cauterisation injection after steroid one failed. Great success.

Good luck.

Reply

Exactly, what does one do. Three a year......for ever and so right about the damage they can do.

Thank you for info re nerve cauterisationm will certainly look into i and see whether it is indicated in my case.

Reply

Oh, Fyllida, please don't do anymore spinal epidural steroid injections (knees, etc., ok). What they don't tell you but literally can eventually destroy you for life and you wish you were dead, is that if they miss just one time and it leaks into your spinal canal where your nerves that go to all parts of your body are encased in a thecal sac, it sets up an ongoing inflammatory response called "Adhesive Arachnoiditis," whereby the preservatives found in steroid injections hugely begin irritating your nerves, inflaming them, and basically the huge bonfire never ending torture of inflammation just "cooks" your nerves like strands of spaghetti in a boiling pot of water. On a scale from 1-50, it is recognized as a 47 pain level..equal to terminally ill cancer patients. I was receiving epidural injections in my spine 3x/year for several years, until he missed (even with radiograph machine to guide him) and the steroid solution got into my spinal column. You never think it will happen to you. That's what I thought. Stupid Stupid me. I live in extreme agony everyday with only minutes to sit up each day, let alone walk. Look Adhesive Arachnoiditis up and on forums. More and more people are getting this because steroid injections are pain Clinic's number 1 moneymaker for them. Remember me. It is SO NOT WORTH IT TO TAKE A CHANCE LIKE THIS. ADHesive Arachnoiditis is the worst torture condition anyone could ever dream up...it will give you unbelievable pain variable pain symptoms because all your nerves are basically severely damaged..no cure. Unrelenting bonfire inflammation pain, tonic spasms, plus like 1,000 bees have stung you. At times it is as if a random person just comes along as if with a hammer and decides to smash a few toes and/or fingers and you literally feel as if you have broken bones. It can travel to your head where now I have chronic rhinusitis from the auto immune response. I can't even lay outside 10 minutes without getting a huge sinus infection which turns into extreme dizziness like in a spin dryer..have to have ambulance pick me up, go to emergency room where they put an I.v. Of something for about 4 hrs. to stop extreme spinning, all the while me strapped down, throwing up because I can't tell which end is up, and wanting to die because I can't take it anymore. Major pain pills only take the edge off this terrible affliction. I AM NOT EXAGGERATING ANY OF THIS.

PLEASE DONT BE LIKE ME AND TAKE stupid chances over and over. I hope everyone will read this. Your life will be over or you wish it literally was, if they miss just 1 time.

I am so very sorry if I scared anyone by being so graphic. But if I can save even 1 person, I have to try. Also, there are women who have gotten this from just 1 epidural that you get from during childbirth. I am on forums so I know..you just don't see these people or hear about them because they are not out in the world..usually bedridden or too hard to socialize.

You will grieve beyond grieving for the life you lost if you take chances and get this. The pain that affects your body is pure torture. I forgot to mention extreme nerve pain at random times going down your legs, arms, in your bladder, and eyes. People have become paralyzed, lost their eyesite and gone deaf, etc, and lost their bladder. It has attacked me 3 times in 2 years now, and I have almost zero quality of life left. Oh, soooh not worth it. :(:(:

Don't do it.

I wish everyone the best.

Kris

2 likes
Reply

Thank you so very much for your reply. I have read and re-read it. Am utterly shocked and horrified by your condition and suffering. So extremelt sorry for you, you obviously wrote from the heart and I cannot say how much I appreciate your honesty and sincerity.

I deepky wish you well, and thank you again. You have made a huge difference. XX

Reply

You may also like...